What are the Side Effects of Vitamin B12?

Article Details
  • Originally Written By: Mirissa Armstrong
  • Revised By: C. Mitchell
  • Edited By: C. Wilborn
  • Last Modified Date: 16 September 2017
  • Copyright Protected:
    2003-2017
    Conjecture Corporation
  • Print this Article

The side effects of vitamin B12 can range from the very minor, like brief nausea or mild headache, to the very serious, including heart palpitations and breathing difficulties. A lot depends on how the vitamin is taken, as well as how much is consumed. Most people experience no side effects whatsoever when taking only small doses via oral capsules. Problems are more common when people overdose, or if they receive large doses via injection. Side effects of injection often include swelling and tenderness, skin rash, and fluid retention. People sometimes also experience digestive troubles, and there have been a few studies that link prolonged B12 supplementation with weight gain — but this can vary a lot from person to person. In general, anyone who experiences concerning side effects while taking this supplement should consult a medical care provider.

Understanding Vitamin Supplementation

Vitamin B12 is a water soluble vitamin that’s considered essential for human cell growth, particularly brain cell growth. Humans can’t synthesize it themselves, though, which means that it must be acquired through the diet. Many foods are good sources, but not all are, and it can be hard for people to get enough each day; certain medical conditions and pharmaceuticals can impede absorption, too.

In these cases, people often look to supplements. Pills and daily vitamin capsules are usually the most common. In cases of extreme deficiency, intramuscular injections may be required; some people also take the vitamin sublingually, which involves injections into the delicate tissues beneath the tongue. Side effects usually vary depending on how the vitamin entered the body and how much of it there was. Differences in individual absorption and tolerance can play a role, too.

Swelling and Tenderness

The most common side effects of vitamin B12 injections aren’t usually particularly serious. Some individuals who receive an injection may experience tenderness, or feel a burning sensation in the vicinity of the injection site. In many cases this is due to the shot itself rather than the contents. Leg tenderness has also occurred, and swelling of the legs, feet, ankles, arms, and hands is common, too. Joint stiffness and creakiness can happen as well. All of these symptoms are usually temporary and tend to go away on their own after a day or so.

Skin Rashes

People may also develop a skin rash. The rash often starts near the injection site, but can quickly spread up and down the limbs and often extends up to the face. Hives and boils can also happen in rare cases. Sometimes this is related to allergic reaction, but it could also be a result of high dosing or just basic body chemistry.

Headaches and Digestive Issues

Some individuals may also experience headaches related to B12 supplementation. Digestive issues, including upset stomach, diarrhea, and intestinal discomfort, have been reported as well. In most cases these sorts of problems happen when a person is taking more of the supplement than his or her body can process. It isn’t an overdose per se, but stresses the body’s systems just the same.

Heart Palpitations and Breathing Problems

Other side effects can be more serious, but are not as common. Those who receive injections have a slight chance of experiencing symptoms similar to those of a cardiac event, such as heart palpitations, a more rapid heartbeat, chest tightness, or chest pains. Side effects of vitamin B12 can also include symptoms similar to those of a cold, such as coughing, low energy, wheezing, and breathing difficulties after minor physical exertion or after lying down. Other rare reactions involve the muscles, including muscular cramps, muscle weakness, muscle soreness, and tingling. People who experience these serious side effects are usually advised to see a physician right away.

Concerns Related to Fluid Retention

It is possible for individuals to gain weight rapidly after vitamin B12 treatment. They may also need to urinate frequently, feel exceptionally thirsty, have difficulties swallowing, and experience confusion, numbness, dizziness, and tingling. It is not entirely known whether these side effects occur due to high doses of this vitamin or due to other ingredients that may be added to the supplement formula. People who are worried about their symptoms might think about switching to a different brand or concentration, usually on the recommendation of their care provider.

Possible Interactions

Vitamin B12 can interact with a variety of different drugs, including over the counter medications, herbal supplements, and prescription-only compounds. For instance, folic acid and vitamin B12 work together in the body and are commonly taken together, but a reaction can occur if too much of one is taken. Other drugs vitamin B12 may interact with include certain kinds of antibiotics, phenobarbital, potassium supplements, and alcohol.

When to Get Help

Most of the side effects of this vitamin are minor enough that people don’t need to get care; most will also go away all on their own, usually once the person’s body gets adjusted to the supplementation. Even still, people who are worried about the things they’re feeling are usually smart to get a professional opinion. Most health care providers recommend that patients continue taking the vitamin unless they’re told to stop, particularly if it’s needed for some specific condition. Switching to a lower dose or changing the delivery method may be all that’s needed.

Ad

You might also Like

Recommended

Discuss this Article

anon968199
Post 4

Has anyone bought injectable b12 online? There seem to be a lot of places selling it. Any experience?

fBoyle
Post 3

The only side effect of vitamin B12 shots that I've experienced is hunger. My appetite increases for a while after my vitamin B12 shot and eventually returns to normal. I haven't gained weight though, so it's not a big deal.

serenesurface
Post 2

@SarahGen-- You may experience some nausea if you have a sensitive stomach and if you take the vitamin on an empty stomach. But severe nausea could be a sign of vitamin B12 toxicity.

Contrary to popular belief, it is possible to experience toxicity from vitamins, even water soluble vitamins like vitamin B12. It happened to me once from too much magnesium supplements. You should take a break from vitamins and have your blood vitamin B12 levels checked. If your blood levels are too high, that's probably why you are nauseated.

Vitamin B12 has benefits, but as it is with all things, too much of it can be dangerous.

SarahGen
Post 1

Is it normal to experience nausea after taking vitamin B12 supplements?

I take a vitamin B12 tablet several times a week because a medication I'm taking prevents my body from absorbing enough of this vitamin. I never had problems before, but today, I'm experiencing a lot of nausea. It started after I took my vitamin. I'm a little worried.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email